North Carolina, 2011

Flood in North Carolina, July 9, 2011

July 9, 2011 · NWS ILM · 1 event in 1 county or zone

Tropical moisture and a slow moving frontal boundary produced torrential rain in the city of Whiteville.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

Tropical moisture and a slow moving frontal boundary produced torrential rain in the city of Whiteville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jul 9, 7:29 PM EST, 1 minute earlier.

Area forecast discussion, Jul 9, 7:29 PM EST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
829 PM EDT SAT JUL 9 2011

.SYNOPSIS...
TROPICAL MOISTURE OVER THE EASTERN CAROLINAS WILL LEAD TO SCATTERED
TO NUMEROUS SHOWERS AND THUNDERSTORMS INTO THIS EVENING. A WEAK
FRONT WILL MOVE THROUGH FROM THE NORTH THROUGH TONIGHT...
DISSIPATING BY MONDAY. BERMUDA HIGH PRESSURE WILL BUILD BACK ACROSS
THE AREA EARLY NEXT WEEK AS A PIEDMONT TROUGH DEVELOPS. A DRY AND
COOLER AIRMASS WILL TRY TO BUILD SOUTHWARD AND INTO THE AREA LATE
NEXT WEEK WITH THE PASSAGE OF A COLD FRONT. THERE WILL BE AT LEAST A
CHANCE OF SHOWERS AND THUNDERSTORMS DURING THE EARLY AND MIDDLE
PORTION OF NEXT WEEK.

&&

.NEAR TERM /THROUGH SUNDAY/...
AS OF 2 PM SATURDAY...WEAK COLD FRONT HAS MOVED INTO THE
AREA...EXTENDING FROM NORTHERN PENDER COUNTY WEST THROUGH NORTHERN
MARLBORO COUNTY. THE FRONT WILL SLOWLY SAG SOUTH DURING THE
AFTERNOON...WITH SHOWERS AND THUNDERSTORMS POPPING UP AHEAD OF IT.
CURRENTLY THE BEST ACTIVITY IS OVER THE SC COUNTIES...WHERE HEATING
WAS MAXIMIZED. DIURNAL INSTABILITY IS BEING AIDED BY LOW LEVEL
CONVERGENCE JUST AHEAD OF COLD FRONT SAGGING IN FROM THE NORTH.
ALTHOUGH WIDESPREAD SEVERE IS NOT EXPECTED...STEEP LOW LEVEL LAPSE
RATES DO POINT TO STRONGEST STORMS HAVING THE CAPABILITY TO PRODUCE
DAMAGING WINDS. OUTFLOW FROM THE STORMS...WHICH ARE SLOWLY MOVING
SOUTH-SOUTHEAST...MAY ENHANCE ONGOING WEAKER CONVECTION ALONG THE
FRONT...OR CAUSE ADDITIONAL STORMS TO DEVELOP. DO THINK CONVECTION
ACROSS EASTERN AREA WILL INCREASE IN INTENSITY...BUT IT WILL TAKE
LONGER AS THESE AREA HAVE NOT WARMED UP AS MUCH AS PORTIONS OF
INLAND SC. DEVELOPING SEA BREEZE COULD ALSO BECOME A FOCUS FOR
CONVECTION OVER THE NEXT FEW HOURS.

COLD FRONT WILL CONTINUE MOVING SOUTH OVERNIGHT...THOUGH LOSS OF
HEATING WILL LIKELY LEAD TO WANING PRECIP. LIFT ALONG THE WEAK
FRONT DOES NOT APPEAR STRONG ENOUGH TO KEEP CONVECTION GOING ONCE
THE SUN GOES DOWN. BOUNDARY LAYER MOISTURE AND LINGERING CLOUDS
WILL KEEP LOWS ABOVE CLIMO...DESPITE COLD FRONT MOVING ACROSS MUCH
OF THE AREA BY THE END OF THE PERIOD.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
AS OF 3 PM SATURDAY...DRIER AIR ALOFT WILL BE IN PLACE AT THE START
OF THE PERIOD...ESPECIALLY ACROSS THE NORTHERN PORTIONS OF THE AREA.
HOWEVER...AS YOU MOVE SOUTHWARD TOWARD THE SOUTH SANTEE RIVER...IT
WILL BE MORE DIFFICULT TO DISLODGE MOISTURE IN THE LOWER TO MID
LEVELS SUN. SURFACE FRONTAL BOUNDARY WILL BECOME DIFFUSE AND
ILL-DEFINED. THE SEABREEZE FRONT WILL SHARPEN AND SHOULD MOVE WELL
INLAND SUN AFTERNOON AND EVE GIVEN THE EASTERLY FLOW IN THE LOWEST
5K FT. NO UPPER LEVEL SUPPORT EVIDENT...THUS ONLY A SMALL CHANCE FOR
SHOWERS AND THUNDERSTORMS ACROSS THE SOUTHERN TWO-THIRDS OF THE
FORECAST AREA SEEMS WARRANTED AT THIS TIME. HIGH PRESSURE ALOFT WILL
BE BUILDING ACROSS THE AREA THROUGH THE PERIOD AND THIS WILL NOT
ONLY AID IN SUPPRESSING CONVECTION...BUT WILL SERVE TO INCREASE THE
HEAT ACROSS THE AREA. TEMPS WILL BE IN THE LOWER TO MID 90S WITH A
FEW UPPER 90S POSSIBLE WELL INLAND MON. HEAT INDICES WILL APPROACH
ADVISORY CRITERIA IN A FEW SPOTS BOTH SUN AND MON AFTERNOON.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
AS OF 3 AM SATURDAY...TUESDAY AND WEDNESDAY BRING A SYNOPTIC PATTERN
MORE TYPICAL OF JULY WITH A LARGE UPPER RIDGE IN PLACE. THE NORMAL
BERMUDA HIGH WILL BE DISPLACED TO THE EAST HOWEVER AND THIS WILL
PREVENT MUCH MOISTURE RECOVERY FROM THE SUNDAY DRYING. TEMPERATURES
WILL BE ABOVE NORMAL BUT RAIN CHANCES DON'T LOOK TOO GOOD. THE RIDGE
ALOFT WILL ALREADY BE RETREATING WESTWARD BY WEDNESDAY. A COLD FRONT
MAY SLOWLY TRAVERSE THE CAROLINAS NORTH TO SOUTH THURSDAY AND
FRIDAY. THIS WILL CURB THE HEAT AND SLIGHTLY INCREASE RAIN CHANCES.
AGAIN THOUGH WITH THE ABSENCE OF MUCH MOISTURE FLUX AHEAD OF THE
BOUNDARY EVEN THIS INCREASE IN POPS MAY ONLY WARRANT SLIGHT CHANCE.

&&

.AVIATION /01Z SUNDAY THROUGH THURSDAY/...
AS OF 00Z...HIGH CONFIDENCE IN VFR CONDITIONS THROUGH THE VALID
PERIOD...WITH EXCEPTION OF POTENTIAL FOG/STRATUS DEVELOPMENT THAT
MAY CAUSE MVFR RESTRICTIONS THIS EVENING INTO SUNDAY MORNING.

MOST OF THE SHRA/TSRA ACTIVITY HAS TAPERED OFF ACROSS THE
AREA...EXCEPT FOR A LARGE AREA OF HEAVY RAINFALL CONTINUING TO
AFFECT AREAS NEAR AND WEST OF WHITEVILLE OVER THE NEXT COUPLE OF
HOURS. DO NOT FORESEE ANY SHRA/TSRA AFFECTING ANY OF THE
TERMINALS...EXCEPT AT KLBT WHICH HAVE INDICATED WITH VCSH.
ATTM...MVFR RESTRICTING FOG HAS ALREADY DEVELOPED AT KCRE/KMYR.
EXPECT FOG/POSSIBLE TRANSITION TO STRATUS DEVELOPMENT AT COAST/TO
DANCE BETWEEN VFR/MVFR CATEGORIES FOR MUCH OF THE OVERNIGHT INTO THE
EARLY MORNING HOURS. KMYR DID RECEIVE MORE RAINFALL THAN
KCRE...WHICH MAY INDICATE ANY RESTRICTIONS BEING MORE OF AN IMPACT
AT KMYR. IN ADDITION...HAVE INCLUDED MVFR VSBY RESTRICTIONS AT ALL
TERMINALS OVERNIGHT INTO EARLY MORNING DUE TO FOG/STRATUS
DEVELOPMENT. THIS WILL DISSIPATE BY MID MORNING...GIVING WAY TO VFR
CONDITIONS FOR THE REMAINDER OF THE VALID PERIOD.

WINDS OVERNIGHT WILL BE SOUTHWEST AND LIGHT...AIDING IN THE
DEVELOPMENT OF FOG/STRATUS AREA WIDE. WINDS WILL SHIFT NORTHEAST AND
INCREASE UP TO AROUND 10KTS BY SUNDAY AFTERNOON.

EXTENDED OUTLOOK...EXPECT VFR MONDAY AND TUESDAY WITH THE
EXCEPTION OF BRIEF PERIODS OF FOG IN THE MORNING. POSSIBLE SCATTERED
SHOWERS TUESDAY NIGHT AND WEDNESDAY IN ASSOCIATION WITH ANOTHER
WEAK FRONT.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 2 PM SATURDAY...SOUTHWEST WINDS CONTINUE A SLOW WEAKENING
TREND AS SURFACE GRADIENT CONTINUES TO RELAX. APPROACH AND PASSAGE
OF WEAKEN COLD FRONT FROM THE NORTH WILL EVENTUALLY CAUSE WINDS TO
SHIFT FROM SOUTHWEST TO NORTH-NORTHEAST THIS EVENING AND
OVERNIGHT. CURRENTLY WINDS ARE BETWEEN 10 AND 15 KT BUT WILL DROP
UNDER 10 KT AND BECOME HIGHLY VARIABLE IN THE VICINITY OF THE
FRONT. LACK OF SIGNIFICANT GRADIENT POST FRONT WILL KEEP NORTHERLY
FLOW 10 KT OR LESS. SEAS 3 TO 5 FT THIS AFTERNOON...MAINLY A 3 TO
5 FT SOUTHERLY 8 SEC SWELL...WILL DROPPING TO 2 TO 4 FT BY THE END
OF THE PERIOD.

SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
AS OF 3 PM SATURDAY...FRONT SHOULD BE SOUTH OF THE AREA AT START OF
PERIOD AND THEN BECOME DIFFUSE AND ILL-DEFINED INTO MON. SEABREEZE
SHOULD MAKE GOOD INLAND PROGRESS BOTH DAYS. PIEDMONT TROUGH SHOULD
DEVELOP EACH AFTERNOON...HELPING TO INCREASE THE PRESSURE GRADIENT
ACROSS THE WATERS. WINDS AT THE START OF THE PERIOD SHOULD BE LIGHT
AND EASTERLY...TRENDING TOWARD SE SUN AFTERNOON AND INCREASING AS
SEABREEZE MOVES INLAND. ONCE SEABREEZE DISSIPATES DURING THE
EVE...WINDS WILL BECOME LIGHT AND RATHER VARIABLE AFTER DARK SUN
NIGHT. SSE WINDS WILL INCREASE AS SEABREEZE SHARPENS MON AFTERNOON
AND EVE WITH WINDS VEERING TO SW MON NIGHT AS LOW-LEVEL NOCTURNAL
JET DEVELOPS. WINDS AND SEAS WILL REMAIN WELL BELOW SMALL CRAFT
SHOULD EXERCISE CAUTION CRITERIA THROUGH THE PERIOD. AN 8 TO 9
SECOND SE SWELL WILL REMAIN THROUGH THE PERIOD.

LONG TERM /TUESDAY THROUGH WEDNESDAY/...
AS OF 3 AM SATURDAY...HIGH PRESSURE NORMALLY IN THE WEST ATLANTIC ON
TUESDAY WILL BE FURTHER EAST INTO THE CENTRAL ATLANTIC. LOCALLY THIS
WILL WILL YIELD A TYPICAL SOUTHWESTERLY WIND DIRECTION. THE
DISPLACEMENT OF THE HIGH WILL LEAD TO A LESSER GRADIENT AND LOWER
WIND SPEED THAN NORMAL BUT THIS WILL BE LARGELY COMPENSATED FOR BY A
WELL DEVELOPED PIEDMONT TROUGH. A COLD FRONT MANAGES TO ENTER THE
WATERS LATER WEDNESDAY VEERING THE WINDS AROUND TO A MORE ONSHORE
DIRECTION.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...NONE.

&&

NEAR TERM...III
SHORT TERM...RJD
LONG TERM...MBB
AVIATION...SGL
Hazardous weather outlook, Jul 9, 3:07 PM EST, 4 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
407 PM EDT SAT JUL 9 2011

SCZ017-023-024-032-033-039-053-055-102015-
MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-WILLIAMSBURG-INLAND HORRY-
INLAND GEORGETOWN-
407 PM EDT SAT JUL 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS WILL PRODUCE TORRENTIAL DOWNPOURS INTO THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ250-252-254-256-102015-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
407 PM EDT SAT JUL 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ106-108-102015-
COASTAL PENDER-COASTAL NEW HANOVER-
407 PM EDT SAT JUL 9 2011

...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
...MODERATE RISK OF RIP CURRENTS IN EFFECT FROM SUNDAY MORNING
THROUGH SUNDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RISK OF RIP CURRENTS.

THUNDERSTORMS WILL PRODUCE TORRENTIAL DOWNPOURS INTO THIS EVENING.

A CODE RED AIR QUALITY ACTION DAY IS IN EFFECT FOR FINE
PARTICULATES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RISK OF RIP CURRENTS.

A CODE RED AIR QUALITY ACTION DAY IS IN EFFECT FOR FINE
PARTICULATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

SCZ054-056-102015-
COASTAL HORRY-COASTAL GEORGETOWN-
407 PM EDT SAT JUL 9 2011

...MODERATE RISK OF RIP CURRENTS IN EFFECT FROM SUNDAY MORNING
THROUGH SUNDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS WILL PRODUCE TORRENTIAL DOWNPOURS INTO THIS EVENING.

A CODE ORANGE AIR QUALITY ACTION DAY IS IN EFFECT FOR FINE
PARTICULATES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RISK OF RIP CURRENTS.

A CODE ORANGE AIR QUALITY ACTION DAY IS IN EFFECT FOR FINE
PARTICULATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ105-107-102015-
INLAND PENDER-INLAND NEW HANOVER-
407 PM EDT SAT JUL 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS WILL PRODUCE TORRENTIAL DOWNPOURS INTO THIS EVENING.

A CODE RED AIR QUALITY ACTION DAY IS IN EFFECT FOR FINE
PARTICULATES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A CODE RED AIR QUALITY ACTION DAY IS IN EFFECT FOR FINE
PARTICULATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ087-096-099-109-102015-
ROBESON-BLADEN-COLUMBUS-INLAND BRUNSWICK-
407 PM EDT SAT JUL 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS WILL PRODUCE TORRENTIAL DOWNPOURS INTO THIS EVENING.

A CODE ORANGE AIR QUALITY ACTION DAY IS IN EFFECT FOR FINE
PARTICULATES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A CODE ORANGE AIR QUALITY ACTION DAY IS IN EFFECT FOR FINE
PARTICULATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ110-102015-
COASTAL BRUNSWICK-
407 PM EDT SAT JUL 9 2011

...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
...MODERATE RISK OF RIP CURRENTS IN EFFECT FROM SUNDAY MORNING
THROUGH SUNDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RISK OF RIP CURRENTS.

THUNDERSTORMS WILL PRODUCE TORRENTIAL DOWNPOURS INTO THIS EVENING.

A CODE ORANGE AIR QUALITY ACTION DAY IS IN EFFECT FOR FINE
PARTICULATES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RISK OF RIP CURRENTS.

A CODE ORANGE AIR QUALITY ACTION DAY IS IN EFFECT FOR FINE
PARTICULATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

RJD

In the hours before

Special weather statement, Jul 9, 2:16 PM EST, 5 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
316 PM EDT SAT JUL 9 2011

SCZ024-092000-
DILLON-
316 PM EDT SAT JUL 9 2011

...A STRONG THUNDERSTORM NEAR BINGHAM MOVING SLOWLY SOUTHEAST TOWARD
INTERSTATE 95...

AT 315 PM EDT...A STRONG THUNDERSTORM WAS...4 MILES SOUTHEAST OF
BINGHAM...OR 7 MILES WEST OF DILLON...MOVING SOUTHEAST AT 5 MPH.

THIS THUNDERSTORM HAS THE CAPABILITY OF PRODUCING GUSTY WINDS UP TO
40 MPH AND FREQUENT DANGEROUS LIGHTNING. THIS THUNDERSTORM WILL ALSO
PRODUCE TORRENTIAL RAINFALL WHICH WILL CAUSE PONDING OF WATER ON
ROADWAYS INCLUDING INTERSTATE 95 BETWEEN DILLON AND OAK GROVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR
UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WEATHER.GOV/ILM.

LAT...LON 3451 7944 3440 7941 3433 7952 3439 7958
      3444 7956

RGZ
Special weather statement, Jul 9, 2:28 PM EST, 5 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
328 PM EDT SAT JUL 9 2011

SCZ032-033-039-053-055-092030-
MARION-FLORENCE-WILLIAMSBURG-INLAND GEORGETOWN-INLAND HORRY-
328 PM EDT SAT JUL 9 2011

...A STRONG THUNDERSTORM NEAR POSTON...

AT 326 PM EDT...A STRONG THUNDERSTORM WAS...3 MILES SOUTHEAST OF
POSTON...OR 18 MILES WEST OF CONWAY...MOVING SLOWLY SOUTHEAST.

THIS THUNDERSTORM HAS THE CAPABILITY OF PRODUCING GUSTY WINDS UP TO
40 MPH AND FREQUENT DANGEROUS LIGHTNING. THIS THUNDERSTORM WILL ALSO
PRODUCE VERY HEAVY RAINFALL AND REDUCED VISIBILITY WHICH WILL CAUSE
PONDING OF WATER ON ROADWAYS.

COMMUNITIES IN THE PATH OF THESE STORMS ARE BRITTON NECK...DONGOLA...
GRESHAM...HEMINGWAY...HENRY...JOHNSONVILLE...KINGSBURG...NESMITH...
OUTLAND...PEE DEE CROSSROADS...POSTON AND STUCKEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR
UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WEATHER.GOV/ILM.

LAT...LON 3369 7915 3362 7954 3390 7957 3400 7924

RGZ
Special weather statement, Jul 9, 2:44 PM EST, 4 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
344 PM EDT SAT JUL 9 2011

SCZ039-092045-
WILLIAMSBURG-
344 PM EDT SAT JUL 9 2011

...A STRONG THUNDERSTORM JUST SOUTH OF CADES...

AT 341 PM EDT...A STRONG THUNDERSTORM WAS...5 MILES SOUTH
OF CADES...OR 5 MILES NORTHEAST OF KINGSTREE...MOVING SOUTHEAST AT
10 MPH.

THIS THUNDERSTORM HAS THE CAPABILITY OF PRODUCING GUSTY WINDS UP TO
40 MPH AND FREQUENT DANGEROUS LIGHTNING. THIS THUNDERSTORM WILL ALSO
PRODUCE TORRENTIAL RAINFALL WHICH WILL CAUSE PONDING OF WATER AND
REDUCED VISIBILITY ON ROADWAYS.

COMMUNITIES IN THE PATH OF THESE STORMS ARE KINGSTREE...CADES...
HENRY...INDIANTOWN...NESMITH AND SALTERS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR
UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WEATHER.GOV/ILM.

LAT...LON 3382 7978 3368 7941 3366 7942 3351 7979
      3370 7992

RGZ
Special weather statement, Jul 9, 3:10 PM EST, 4 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
410 PM EDT SAT JUL 9 2011

SCZ032-033-039-053>056-092100-
MARION-FLORENCE-WILLIAMSBURG-INLAND GEORGETOWN-INLAND HORRY-
COASTAL HORRY-COASTAL GEORGETOWN-
410 PM EDT SAT JUL 9 2011

...AN AREA OF STRONG THUNDERSTORMS DROPPING SOUTHEAST OVER SOUTHERN
MARION...WILLIAMSBURG...GEORGETOWN AND HORRY COUNTIES...

AT 410 PM EDT...A LARGE AREA OF STRONG THUNDERSTORMS WERE DROPPING
SOUTHEAST TOWARD THE COAST BETWEEN WINYAH BAY AND MYRTLE BEACH.
THESE THUNDERSTORMS HAVE THE CAPABILITY OF PRODUCING GUSTY WINDS UP
TO 40 MPH...FREQUENT DANGEROUS LIGHTNING AND TORRENTIAL RAIN. THESE
THUNDERSTORMS WILL CAUSE PONDING OF WATER AND REDUCED VISIBILITIES
ON THE ROADWAYS.

COMMUNITIES IN THE PATH OF THESE STORMS ARE CONWAY...GARDEN CITY...
GEORGETOWN...KINGSTREE...MURRELLS INLET...MYRTLE BEACH...RED HILL...
SOCASTEE...SURFSIDE BEACH...ANDREWS...BUCKSPORT AND BUCKSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR
UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WEATHER.GOV/ILM.

LAT...LON 3327 7957 3332 7974 3349 7997 3350 8010
      3362 8004 3395 7907 3372 7884 3347 7909
      3330 7918 3329 7927 3331 7928 3326 7926
      3325 7920 3314 7926

RGZ
Local storm report, Jul 9, 4:29 PM EST, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
529 PM EDT SAT JUL 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     FLOOD            GEORGETOWN              33.36N  79.30W
07/09/2011                   GEORGETOWN         SC   EMERGENCY MNGR

            HWY 17 CLOSED IN GEORGETOWN TOWNSHIP AREA. REPORT OF
            TWO STALLED VEHICLES WITH RESCUES ON SECONDARY ROADS
            ADJACENT TO HWY 17.

&&

EVENT NUMBER ILM1100454

08
Local storm report, Jul 9, 6:59 PM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
759 PM EDT SAT JUL 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     FLOOD            WHITEVILLE              34.33N  78.70W
07/09/2011                   COLUMBUS           NC   EMERGENCY MNGR

            EXTENSIVE FLOODING IN WHITEVILLE. REPORTS OF WATER
            ENCROACHMENT INTO DOWNTOWN BUSINESSES.

&&

EVENT NUMBER ILM1100455

08

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Columbus

When
July 9, 7:30 PM EST
Where
Columbus County, Whiteville to 0.69 mi W of Whiteville
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
34.330, -78.700

Extensive flooding was reported in Whiteville with reports of water entering some downtown businesses.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2011Every state in 2011This day in weather historyWarnings in North Carolina, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 332307.